Advanced Search

Home > Journals > Minerva Stomatologica > Past Issues > Minerva Stomatologica 2011 June;60(6) > Minerva Stomatologica 2011 June;60(6):327-32

ISSUES AND ARTICLES   MOST READ   eTOC

CURRENT ISSUEMINERVA STOMATOLOGICA

A Journal on Dentistry and Maxillofacial Surgery

Official Journal of the Italian Society of Odontostomatology and Maxillofacial Surgery
Indexed/Abstracted in: CAB, EMBASE, Index to Dental Literature, PubMed/MEDLINE, Scopus, Emerging Sources Citation Index

Frequency: Bi-Monthly

ISSN 0926-4970

Online ISSN 1827-174X

 

Minerva Stomatologica 2011 June;60(6):327-32

    CASE REPORTS

Pigmented lichenoid drug eruption secondary to chloroquine therapy: an unusual presentation in lower lip

Moraes P. C. 1, Noce C. W. 2, Thomaz L. A. 3,4, Cintra M. L. 5, Correa M. E. P. 6

1 Department of Stomatology and Oral and Maxillofacial Surgery, São Leopoldo Mandic Dental School Campinas, Brazil;
2 Rio de Janeiro Federal University, Rio de Janeiro, Brazil;
3 Department of Stomatology of the Dental School of Santa Cecília University, Santos, Brazil;
4 Department of Stomatology, Dental School of Bragança, Paulista University, São Paulo, Brazil;
5 Department of Pathology, Medical School, University of Campinas, Campinas, Brazil;
6 Multidisciplinary Team for the Onco-Hematological Patient, University of Campinas, Campinas, Brazil

Antimalarial drugs, like chloroquine, may produce hyperpigmentation of the oral mucosa, affecting most commonly the palate. Its pathogenesis is not clear; an increased production of melanin is currently believed to be the cause of this oral manifestation. The purpose of this study was to report a case of atypical oral mucosal hyperpigmentation secondary to antimalarial therapy. A 66-year-old, dark skinned woman was evaluated for oral pigmentation. The patient had a history of chloroquine therapy, and presented a diffuse blue-gray pigmentation in the hard palate and, mainly, in the lower lip. Diagnostic hypothesis were of physiologic pigmentation, drug-induced pigmentation, pigmentation associated with systemic diseases, smoker’s melanosis and post-inflammatory pigmentation. Incisional biopsy was conducted and histopathological examination revealed lichenoid dermatitis and pigment incontinence. Fontana-Masson staining was positive for melanin, but Perl’s iron staining was negative. The histopathological diagnosis was consistent with melanin incontinence related to drug-induced lichenoid reaction secondary to chloroquine therapy. Adequate correlation of clinical and microscopic aspects was essential for the definitive diagnosis, especially in atypical cases. This diagnosis is of great relevance for the patient, since the oral manifestation might be an early sign of ocular complications due to antimalarial therapy. Therefore, the identification of these oral manifestations indicates regular evaluations by an ophtalmologist, preventing greater complications of antimalarial therapy for the patient.

language: English


FULL TEXT  REPRINTS

top of page